Alabama, 2005

Tropical Storm in Alabama, August 29 to 30, 2005

August 29 to 30, 2005 · NWS HUN · 11 events in 11 counties and zones

The remnants of Hurricane Katrina moved northward along the Alabama/Mississippi state line. Katrina was still a strong tropical storm as the center passed just west of North Alabama during the evening hours of August 29th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The remnants of Hurricane Katrina moved northward along the Alabama/Mississippi state line. Katrina was still a strong tropical storm as the center passed just west of North Alabama during the evening hours of August 29th. Most of North Alabama experienced tropical storm force wind gusts for several hours with a few wind gusts as high as 60 mph being reported. While structural damage was very limited, a few homes did receive minor roof damage due to the loss of a few shingles. Numerous trees and power lines were blown down across the entire area and thousands of people lost power. Katrina moved relatively quickly to the north and thus rainfall was limited. Rainfall amounts were around four to five inches near the Alabama/Mississippi line but tapered off significantly farther to the east with locations near the Alabama/Georgia line only seeing a half inch or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 29, 7:30 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 29, 7:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 PM CDT MON AUG 29 2005

.DISCUSSION...
COLBERT COUNTY EMA HAS JUST SENT IN NUMEROUS REPORTS OF TREE DAMAGE
FROM WINDS ASSOCIATED WITH STORM. FRANKLIN COUNTY EMA REPORTED A
WIND GUST OF 47 MPH EARLIER THIS EVENING.

KATRINA MOVING RAPIDLY NORTHWARD AND IMPACTING THE CWA. WINDS ARE
ALREADY A LITTLE HIGHER THAN IN THE FORECAST FOR THE EVENING. WILL
UPDATE EVENING WINDS AND LEAVE EVERYTHING ELSE AS IS FOR THE
FORECAST.

NPW WILL BE UPDATED DIRECTLY TO HIGHLIGHT ARRIVAL OF WINDS.

JMC.34.SYN

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FROM 7 PM MONDAY TO 10 AM TUESDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...AND MORGAN.

     INLAND TROPICAL STORM WARNING FROM 7 PM MONDAY TO 10 AM TUESDAY
     FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...DE KALB...
     FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
     MADISON...MARSHALL...AND MORGAN.

     TORNADO WATCH UNTIL 5 AM FOR: COLBERT...CULLMAN...DE KALB...
     FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MARSHALL...AND MORGAN.

TN...FLOOD WATCH FROM 7 PM MONDAY TO 10 AM TUESDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...AND MOORE.

     INLAND TROPICAL STORM WARNING FROM 7 PM MONDAY TO 10 AM TUESDAY
     FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...AND MOORE.

     TORNADO WATCH UNTIL 5 AM FOR: FRANKLIN TN...LINCOLN...AND MOORE.

&&
Hazardous weather outlook, Aug 29, 7:48 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
848 PM CDT MON AUG 29 2005

ALZ001>010-016-TNZ076-096-097-301000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
848 PM CDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(OVERNIGHT)...
TROPICAL STORM KATRINA WILL CONTINUE TO AFFECT THE TENNESSEE VALLEY
REGION OVERNIGHT WITH THE THREATS OF HIGH WINDS...HEAVY RAINFALL...
AND ISOLATED TORNADOES.

...HIGH WINDS...

AS TROPICAL STORM KATRINA MOVES UP THROUGH NORTHEAST MISSISSIPPI
AND INTO NORTHWEST ALABAMA TONIGHT...EAST AND SOUTHEAST WINDS ACROSS
THE AREA ARE EXPECTED TO CONTINUE TO INCREASE TO 20 T0 35 MPH...WITH
SOME GUSTS POSSIBLY EXCEEDING 50 MPH.

FROM INTERSTATE 65 EASTWARD...THE TROPICAL STORM FORCE WINDS TONIGHT
WILL MAINLY AFFECT THE HIGHER ELEVATIONS.

...HEAVY RAINFALL...
AS TROPICAL STORM KATRINA MOVES NORTH OVER NORTHEAST MISSISSIPPI AND
NORTHWEST ALABAMA OVERNIGHT...LOCALLY HEAVY RAINFALL WILL OCCUR OVER
THE AREA FROM LATE TONIGHT THROUGH EARLY TUESDAY.

CURRENT ESTIMATES OF RAINFALL FROM THIS STORM RANGE FROM 2 TO 5
INCHES WEST OF INTERSTATE 65...TO 1 TO 3 INCHES EAST OF INTERSTATE
65...WITH THE LIGHTEST AMOUNTS NEAR THE GEORGIA BORDER.

ALTHOUGH THE RECENT DRY CONDITIONS ACROSS THE AREA WILL HELP TO
MINIMIZE THE FLOOD THREAT...THE RAINFALL WILL LIKELY RESULT IN RISES
ON AREA CREEKS...STREAMS AND RIVERS.

...TORNADOES...
ISOLATED TORNADOES IN RAIN BANDS WILL BE POSSIBLE THROUGH EARLY
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

CONDITIONS WILL QUICKLY IMPROVE ON TUESDAY...AS THE REMNANTS OF
KATRINA LIFT NORTH OF THE AREA...WITH GRADUAL CLEARING EXPECTED
BY TUESDAY NIGHT.

IT WILL BE DRY THROUGH THE REMAINDER OF THE WORK WEEK AND
INTO NEXT WEEKEND WITH NEAR NORMAL TEMPERATURES.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
ASKED TO CONTINUE INTO THE EARLY MORNING HOURS ON TUESDAY.

TROUTMAN

In the hours before

Special weather statement, Aug 29, 2:27 PM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT MON AUG 29 2005

ALZ001>010-016-300500-
COLBERT AL-CULLMAN AL-DEKALB AL-FRANKLIN AL-
JACKSON AL-LAUDERDALE AL-LAWRENCE AL-LIMESTONE AL-
MADISON AL-MARSHALL AL-MORGAN AL-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 756 IN
EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS

IN ALABAMA THIS WATCH INCLUDES 11 COUNTIES

IN NORTH CENTRAL ALABAMA

CULLMAN               LIMESTONE             MADISON
MORGAN

IN NORTHEAST ALABAMA

DEKALB                JACKSON               MARSHALL

IN NORTHWEST ALABAMA

COLBERT               FRANKLIN              LAUDERDALE
LAWRENCE

THIS INCLUDES THE CITIES OF...ATHENS...CULLMAN...FLORENCE...
FORT PAYNE...GUNTERSVILLE...HARTSELLE...HUNTSVILLE...MOULTON...
MUSCLE SHOALS...RUSSELLVILLE AND SCOTTSBORO.

JE
Special weather statement, Aug 29, 4:21 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
521 PM CDT MON AUG 29 2005

ALZ010-292300-
DE KALB-
521 PM CDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 600 PM CDT...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SMALL AREA OF STRONG THUNDERSTORMS MOVING NORTHWEST INTO SOUTHEAST
DE KALB COUNTY AT 20 MPH. WIND GUSTS UP TO 35 MPH ARE POSSIBLE WITH
THESE STORMS AS THEY MOVE INTO DE KALB COUNTY.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ADAMSBURG.
  FORT PAYNE.
  MENTONE.
  SYLVANIA.
  IDER.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL MIDNIGHT CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TROUTMAN
Special weather statement, Aug 29, 5:43 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CDT MON AUG 29 2005

ALZ001>010-016-301000-
COLBERT AL-CULLMAN AL-DEKALB AL-FRANKLIN AL-
JACKSON AL-LAUDERDALE AL-LAWRENCE AL-LIMESTONE AL-
MADISON AL-MARSHALL AL-MORGAN AL-

THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF TORNADO
WATCH 756 AND HAS ISSUED TORNADO WATCH 757 UNTIL 5 AM CDT FOR THE
FOLLOWING AREAS

IN ALABAMA THE NEW WATCH INCLUDES 11 COUNTIES

IN NORTH CENTRAL ALABAMA

CULLMAN               LIMESTONE             MADISON
MORGAN

IN NORTHEAST ALABAMA

DEKALB                JACKSON               MARSHALL

IN NORTHWEST ALABAMA

COLBERT               FRANKLIN              LAUDERDALE
LAWRENCE

THIS INCLUDES THE CITIES OF...ATHENS...CULLMAN...FLORENCE...
FORT PAYNE...GUNTERSVILLE...HARTSELLE...HUNTSVILLE...MOULTON...
MUSCLE SHOALS...RUSSELLVILLE AND SCOTTSBORO.

TNZ076-096>097-301000-
FRANKLIN TN-LINCOLN TN-MOORE TN-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 757 IN
EFFECT UNTIL 5 AM CDT FOR THE FOLLOWING AREAS

IN TENNESSEE THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHERN MIDDLE TENNESSEE

FRANKLIN              LINCOLN               MOORE

THIS INCLUDES THE CITIES OF...FAYETTEVILLE...
LYNCHBURG AND WINCHESTER.

JE
Special weather statement, Aug 29, 5:52 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT MON AUG 29 2005

ALZ006-009-TNZ076-096-300030-
JACKSON-LINCOLN-MADISON-MOORE-
652 PM CDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR JACKSON...LINCOLN...MADISON AND
MOORE COUNTIES UNTIL 730 PM CDT...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SMALL AREA OF STRONG THUNDERSTORMS NEAR GURLEY...OR 14 MILES EAST
OF HUNTSVILLE...MOVING NORTH AT 30 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 5 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TROUTMAN
Special weather statement, Aug 29, 6:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 PM CDT MON AUG 29 2005

ALZ003-004-007-008-016-300200-
CULLMAN-FRANKLIN-LAWRENCE-MARSHALL-MORGAN-
740 PM CDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN...FRANKLIN...LAWRENCE...
MARSHALL AND MORGAN COUNTIES UNTIL 9 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ASSOCIATED WITH RAINBANDS FROM TROPICAL
STORM KATRINA MOVING NORTH TOWARD NORTHWEST ALABAMA. THIS AREA OF
STORMS WILL PRODUCE SUSTAINED WINDS RANGING FROM 30 TO 40 MPH...WITH
SOME GUSTS EXCEEDING 50 MPH ACROSS THE AREA BY AROUND OR SHORTLY
AFTER 8 PM. THESE HIGHER WINDS ARE EXPECTED TO CONTINUE ACROSS THE
AREA UNTIL AT LEAST AROUND MIDNIGHT.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREES...TREE
LIMBS...AND POWERLINES AS THEY MOVE THROUGH THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 AM TUESDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TROUTMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 tropical storm. Local standard time, as filed.

Tropical Storm, Colbert

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Colbert forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Tropical Storm, Cullman

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Cullman forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Tropical Storm, Dekalb

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Dekalb forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Tropical Storm, Franklin

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Tropical Storm, Jackson

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Jackson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Tropical Storm, Lauderdale

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Lauderdale forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Tropical Storm, Lawrence

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Lawrence forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Tropical Storm, Limestone

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Limestone forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Tropical Storm, Madison

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Madison forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Tropical Storm, Marshall

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Marshall forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Tropical Storm, Morgan

When
August 29, 8:00 PM CST to August 30, 1:00 AM CST
Where
Morgan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468658, 5468659, 5468660, 5468661, 5468662, 5468663, 5468664, 5468665, 5468666, 5468667, 5468668.